Follow
Share

About ten days ago I noticed that she has started to nod her head up and down, rhythmically, constantly, and very slightly, when she's sitting up. At the same time, she has begun to roll her lips and, after each roll, slightly protrude her tongue. These movements are involuntary and she says she isn't aware of them. Her PCP is scheduling an appointment with a neurologist. Has anyone else seen this in an otherwise healthy parent, and what should I expect to happen next? .

This question has been closed for answers. Ask a New Question.
Update: The neurologist suspected that my mother's medication for high blood pressure (hydralazine) was the culprit, and --- in consultation with her cardiologist --- recommended suspending it. The cardiologist warned me to monitor her blood pressure carefully. So far, so good --- she has been off the hydralazine for three weeks and her blood pressure is normal. The facial movements are still there, though; they even seem to me to be a bit more obvious. The cardiologist (saw him again yesterday) says to give it a little more time, and then talk to the neurologist again if there's no improvement. So we wait. None of this is causing my mother any discomfort or embarrassment, fortunately. And my concern is really just to be aware of what my mother is experiencing, and alert to any changes, so as to make sure neither of us is blindsided if/when something new happens.
Helpful Answer (2)
Report

I had the tongue thrusting thing myself after take an anti nausea drug. I had to be taken to the ER.
Helpful Answer (0)
Report

Thanks, Sunny. Now that does sound like what JessieBelle mentioned, tardive dyskinesia. How sad for that lady! Someone here brought up the possibility of an "essential tremor." That sounds likely to me, since my brother has had essential tremor since youth, and there seems to be a genetic component to it. It helps to have all the suggestions, because when I google them and read up, one thing often leads to another, and I'm better prepared when we see the doctor. We're lucky that my mother's doctors are modern young people who seem to be on top of things.
Helpful Answer (0)
Report

Realtime, I have observed the behavior you describe in a resident at the facility my loved ones resides (Memory Care Unit). She and my loved one have the same doctor and I have seen her there as well.

She was shaking so much that her mouth was not able to function and her tongue would dart out involuntarily. It was exhausting to watch. My heart went out to her. She was barely able to sit in her wheelchair.

I don't know what her condition is, but I started visiting her in her room at the Memory Care Unit when I visit my loved one. She has had a dramatic improvement. The shaking and tongue darting has stopped, she can now speak in short sentences and she is smiling again and seems content. She is bed bound though.

The facility can't provide any information about their residents, but I am assuming that she is on medication that has brought her so much relief. I hope your mom can find that.
Helpful Answer (1)
Report

Thanks, Jessie and Pam. Jessie, thanks for the tip; after reading about tardive dyskinesia, I think/hope she's in the clear on that. No present or past meds that apparently would ordinarily account for this. That leaves lots of possibilities, of course, including, as Pam mentions, a stroke. Fortunately, the movements are very, very slight --- not disfiguring or embarrassing --- so she and I can live with them easily as long as they don't get worse. But they showed up so suddenly! I'll just put it emotionally in cold storage until we see the neurologist.
Helpful Answer (1)
Report

You should expect they will check to see if she had a stroke.
Helpful Answer (0)
Report

Is she taking any medication that could call dyskinesia? Mouth and tongue movements are symptoms of tardive dyskinesia that comes from certain medications. I'm sure there could be other things that could cause similar movements. I know they are troublesome to watch, so I hope they find an answer. If not, then I hope the new normal becomes acceptable.
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter